Diabetes Featured Heart health Research

Googling your prescription may lead to medication intolerance, study finds

From drowsiness to muscle aches, all medications have side effects. But researchers suggest searching the web could be the culprit for triggering these side effects, not the medication itself, according to a new study from Sunnybrook Health Sciences Centre.

In the study published online in the International Journal of Cardiology, researchers reviewed patient intolerance to statins – a common cholesterol-lowering drug – in 13 countries across five continents. They then compared the recorded intolerance rate to the availability of websites that discuss the adverse effects of statins through the country’s Google search engine.

“English-speaking countries – United States, United Kingdom, Canada and Australia – had the largest number of websites about side effects and the highest rate of statin intolerance,” says Dr. Baiju Shah, senior investigator of the study and an endocrinologist at Sunnybrook Health Sciences Centre; compared to countries like Poland, Brazil, Japan and Germany that had a much lower prevalence.

The results could be an indicator of the nocebo effect at work, the study reports.

Considered to be the evil twin of the more familiar “placebo effect,” the “nocebo effect” is where negative expectations of a treatment lead to negative effects from that treatment.

“If, for example, someone reads online about adverse muscle effects related to statins, they may be more likely to notice and attribute any muscle pain they’re feeling to their prescribed statin and stop taking them,” says Dr. Shah. “This could be dangerous.”

Through his clinic, Dr. Shah treats patients with Type 2 diabetes, many of whom take statins to reduce their risk of heart disease and stroke.

“Muscle pain is one of the most common complaints from people taking statins,” he says. “But most randomized controlled studies of statins indicate that muscle pain develops only slightly more often in people taking statins as it does in those taking a harmless sugar pill.

“The benefits of statins in people at risk for heart disease are proven, so patients may be missing out on these life-saving benefits simply because of perceived side effects.”

This doesn’t mean side effects should be ignored.

Karen Lam, a pharmacist at Sunnybrook, suggests ruling out other causes of these side effects, including potential interactions with other medication, food, or supplements, before assuming the medication itself is to blame.

“Grapefruit, for example, can interfere with the body’s ability to break down certain medication,” says Lam. “This can cause medication to build up and lead to toxic side effects.”

Taken with some types of statins, grapefruit can increase the risk of side effects such as muscle damage.

“When choosing to take or not take any prescribed medication, you should always speak with your health-care professional and weigh the risks with the benefits,” says Lam. “Especially when those benefits can save your life.”

If you are taking medication, speak with your pharmacist about what medications, foods or herbal remedies may interact with the ones you are taking.

About the author

Katherine Nazimek

Katherine Nazimek

Katherine Nazimek is a Communications Advisor at Sunnybrook.

Have a question about this post? Get in touch.